Alert archive / Kentucky / Freeze Warnings in 2018
Freeze Warning 2, NWS Charleston, WV
NWS Charleston, WV issued this freeze warning at Apr 6, 2018, 1:28 PM EDT for Greenup County, Kentucky. It took effect at Apr 7, 2018, 2:00 AM EDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 6, 2018, 1:28 PM EDT (17:28 UTC)
- In effect from
- Apr 7, 2018, 2:00 AM EDT
- Expired
- Apr 7, 2018, 11:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Charleston, WV
County Greenup County, KY
The radar
The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 6:00 AM EDT | SNOW 0.8 | Warnock2, KY | 24-HOUR SNOWFALL. |
| Apr 7, 6:00 AM EDT | SNOW 1 | Warnock2, KY | SNOW DEPTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
239 WWUS71 KRLX 061728 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 128 PM EDT Fri Apr 6 2018 KYZ101-070130- /O.NEW.KRLX.FZ.W.0002.180407T0600Z-180407T1500Z/ Greenup- Including the cities of Flatwoods and Greenup 128 PM EDT Fri Apr 6 2018 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 11 AM EDT SATURDAY... The National Weather Service in Charleston has issued a Freeze Warning, which is in effect from 2 AM to 11 AM EDT Saturday. * TEMPERATURES...In the upper 20s and lower 30s. * TIMING...Late tonight into Saturday morning. * IMPACTS...Freezing conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ MZ
3 follow-up statements
446 WWUS71 KRLX 070117 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 917 PM EDT Fri Apr 6 2018 KYZ101-070930- /O.CON.KRLX.FZ.W.0002.180407T0600Z-180407T1500Z/ Greenup- Including the cities of Flatwoods and Greenup 917 PM EDT Fri Apr 6 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 11 AM EDT SATURDAY... * TEMPERATURES...In the upper 20s to lower 30s. * TIMING...Late tonight into Saturday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
798 WWUS71 KRLX 070908 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 508 AM EDT Sat Apr 7 2018 KYZ101-071715- /O.NEW.KRLX.FZ.W.0003.180408T0100Z-180408T1500Z/ /O.CON.KRLX.FZ.W.0002.000000T0000Z-180407T1500Z/ Greenup- Including the cities of Flatwoods and Greenup 508 AM EDT Sat Apr 7 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 11 AM EDT SUNDAY... The National Weather Service in Charleston has issued a Freeze Warning, which is in effect from 9 PM this evening to 11 AM EDT Sunday. The freeze warning for this morning remains in effect. * TEMPERATURES...In the upper 20s to lower 30s this morning, and lower to mid 20s tonight into Sunday morning. * TIMING...This morning, and then again tonight into Sunday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. A hard freeze is expected tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KYZ102-103-105-071715- /O.NEW.KRLX.FZ.W.0003.180408T0100Z-180408T1500Z/ Carter-Boyd-Lawrence KY- Including the cities of Grayson, Olive Hill, Ashland, and Louisa 508 AM EDT Sat Apr 7 2018 ...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 11 AM EDT SUNDAY... The National Weather Service in Charleston has issued a Freeze Warning, which is in effect from 9 PM this evening to 11 AM EDT Sunday. * TEMPERATURES...In the lower to mid 20s. * TIMING...Tonight into Sunday morning. * IMPACTS...Frost and hard freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ TRM
387 WWUS71 KRLX 071448 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1048 AM EDT Sat Apr 7 2018 KYZ101-072300- /O.EXP.KRLX.FZ.W.0002.000000T0000Z-180407T1500Z/ /O.CON.KRLX.FZ.W.0003.180408T0100Z-180408T1500Z/ Greenup- Including the cities of Flatwoods and Greenup 1048 AM EDT Sat Apr 7 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 11 AM EDT SUNDAY... ...FREEZE WARNING WILL EXPIRE AT 11 AM EDT THIS MORNING... * TEMPERATURES...In the lower 30s this morning, and lower to mid 20s tonight into Sunday morning. * TIMING...This morning, and then again tonight into Sunday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. A hard freeze is expected tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KYZ102-103-105-072300- /O.CON.KRLX.FZ.W.0003.180408T0100Z-180408T1500Z/ Carter-Boyd-Lawrence KY- Including the cities of Grayson, Olive Hill, Ashland, and Louisa 1048 AM EDT Sat Apr 7 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 11 AM EDT SUNDAY... * TEMPERATURES...In the lower to mid 20s. * TIMING...Tonight into Sunday morning. * IMPACTS...Frost and hard freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this freeze warning went out at Apr 6, 9:40 AM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Apr 6, 9:40 AM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
940 AM EDT Fri Apr 6 2018
.SYNOPSIS...
Deceptively warm southwest flow today. Cold front pushes through
tonight. Low pressure passes south Saturday. Brief high pressure
Sunday. Another system crosses Sunday night into Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 940 AM Friday...
Did a quick update on temperatures and dew points today. Bumped
temps up a degree or two across the central and southern
forecast area. Also dropped dew points just a touch across the
far south based on recent HRRR runs.
As of 500 AM Friday...
Today will be a deceitfully nice day, in a warm sector featuring
a deep afternoon mixing layer. With April sunshine, raised highs
in light of latest guidance. The gusty winds and low humidity
may actually elevate fire danger, as fuels are forecast to drop
to 7-9 percent today over much of the area, through forecast
fire danger is high only for a small portion of our central
mountains. With forecast RH values not falling below 30, held
off on fire products for now, though this may need watched later.
Reversing gears for the latter part of the forecast, a cold
front slips through from northwest to southeast tonight, while
low pressure approaches from the west-southwest along the front,
reaching northern Alabama toward dawn Saturday. In determining
snowfall amounts, questions are how low surface temperatures
get, the warm nose aloft, and QPF.
For overnight temperatures, went from a MOS mix early on, to a
raw mix toward dawn Saturday, in precipitation and under the
cover of darkness. This takes values to or below freezing from
northwest to southeast overnight tonight.
For temperatures aloft, used the warm nose values off the NAM.
For QPF, collaboration was to use blends that incorporated
previous forecast as part of the weighing scheme, though it
should be noted that raw model QPF was generally a bit lower.
The warm nose introduces some sleet into the forecast, holding
snow amounts back a bit. Even a touch of freezing rain was
indicated in southwest Virginia.
Combined snowfall amounts from the near and short term, versus
criteria, in collaboration with neighbors, suggested an
advisory for southern portions of the forecast area, where low
level frontogenesis is maximized 06Z-12Z Saturday morning. The
advisory area is shifted two tiers of counties southeast of
where the watch was, which is now dropped.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 345 AM Friday...
Our first winter weather system pulls away on Saturday. Most
precip should be in the form of snow by 12z, even down south. An
inch or two of additional accumulation is likely along and
south of I-64 early Saturday morning but accumulations will be
hard to come by later in the morning and into the afternoon,
especially in the valleys, as the warm April sun heats up the
boundary layer. Precip will end from north to south during the
afternoon with just a slight chance PoP lingering in our far
southeast counties early Saturday evening.
High pressure builds in briefly Saturday night into Sunday, but
another fast moving system then brings yet another chance of
wintry precip Sunday night into Monday morning. Models are in
good agreement here ramping PoPs back up by late Sunday night.
With temps dropping back toward freezing, even in the lowlands,
think a good bit of this precip will fall as snow. Have around
an inch accumulation for most areas but could see locally higher
amounts in some bands. This may cause some impact to the Monday
morning commute, so will add in a mention to the HWO.
Otherwise, this system scoots off to our east quickly with temps
rebounding into the 40s to lower 50s by Monday afternoon.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 345 AM Friday...
Longwave trough remains anchored over the eastern CONUS through
the long term, but shows signs of retreating very late in the
period. At the surface, systems are weak and transient. Stuck
close to the model blend here which offers small PoPs Monday
night into Tuesday and then again Wednesday night and Thursday.
A mix with snow is possible, especially with elevation during
the overnight and early morning hours. However, a general
warming trend is forecast with highs returning to the 60s in the
lowlands by Thursday.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 640 AM Friday...
VFR conditions will prevail today, with high and mid level
clouds.
A cold front will cross from northwest to southeast tonight,
while a low pressure center approaches from the southwest. This
will bring rain and MVFR conditions in the area tonight. As the
colder air behind the cold front arrives, the rain will to
change to snow over from northwest to southeast, overnight
Saturday night. Sleet is briefly possible in the transition. IFR
could occur in the snow toward the end of the TAF period, 12Z
Saturday.
Light south to southwest surface flow this morning will become
southwest today, with gusts to 20 to 25 kts. As the cold front
crosses from northwest to southeast tonight, surface winds will
switch to west, and then northwest late today and tonight, and
then north overnight tonight. Light to moderate southwest flow
aloft today, will switch to light north overnight tonight, as
the front aloft crosses.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...
FORECAST CONFIDENCE: Medium to high.
ALTERNATE SCENARIOS: Timing of onset of MVFR conditions tonight
may vary, and IFR conditions may start to develop in the snow 06Z-
12Z Saturday.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H H H H M
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY H H H H H H H H H H H M
CKB CONSISTENCY H H H H H H H H H H H M
AFTER 12Z SATURDAY...
IFR expected in snow Saturday, mainly through midday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory from 2 AM to 2 PM EDT Saturday for
WVZ005-006-013>015-024>026-033-034-515-516.
OH...None.
KY...Winter Weather Advisory from 2 AM to 2 PM EDT Saturday for
KYZ102-103-105.
VA...Winter Weather Advisory from 2 AM to 2 PM EDT Saturday for
VAZ003-004.
&&
SYNOPSIS...ABE/TRM
NEAR TERM...TRM/MZ
SHORT TERM...ABE
LONG TERM...ABE
AVIATION...TRMHazardous weather outlook, Apr 6, 6:07 AM EDT, 7 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 607 AM EDT Fri Apr 6 2018 KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>026-033-034-515-516- 071015- Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln- Putnam-Kanawha-Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh- 607 AM EDT Fri Apr 6 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 2 PM EDT SATURDAY... This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Snow could again bring light accumulations overnight Sunday night into Monday morning, including during the morning commute. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101-OHZ083-085>087-WVZ007>011-016>020-027>032-039-040-517>526- 071015- Greenup-Jackson OH-Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood- Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 607 AM EDT Fri Apr 6 2018 This Hazardous Weather Outlook is for Greenup County in Kentucky, portions of southeast Ohio, and portions of central and northern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Snow could bring light accumulations overnight Sunday night into Monday morning, including during the morning commute. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ066-067-075-076-084-071015- Perry-Morgan-Athens-Washington-Vinton- 607 AM EDT Fri Apr 6 2018 This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Snow could bring light accumulations overnight Sunday night into Monday morning, including during the morning commute. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 4:25 AM EDT | Winter Weather Advisory | RLX | Boyd, Carter, Lawrence | 30 hr |
Nearby
Freeze Warnings in Kentucky, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.